Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 301, NWS Birmingham, AL

December 20, 20124 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 20, 2012, 10:35 AM CST for 4 counties in Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 20, 2012, 10:35 AM CST (16:35 UTC)
Expired
Dec 20, 2012, 11:15 AM CST
In force
40 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Autauga County, AL, Elmore County, AL, Lowndes County, AL, Montgomery County, AL

What was reported inside it

TimeReportWhereRemark
Dec 20, 11:05 AM CSTTSTM WND DMG4 Ne Emerald Mountain, ALA LARGE TREE FELL ACROSS WARE RD NEAR FRIENDSHIP. CREWS WERE DISPATCHED TO CLEAR THE ROADWAY.
Dec 20, 11:05 AM CSTTSTM WND DMGPike Road, ALTREES REPORTED DOWN IN THE PIKE ROAD COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 20, 4:23 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 574 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
574 m²/s²
0-3 km storm-relative helicity
705 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WUUS54 KBMX 201635
SVRBMX
ALC001-051-085-101-201715-
/O.NEW.KBMX.SV.W.0301.121220T1635Z-121220T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 AM CST THU DEC 20 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN AUTAUGA COUNTY IN ALABAMA...
  SOUTHERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  EASTERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 1115 AM CST

* AT 1033 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  LOWNDESBORO TO HAYNEVILLE TO 5 MILES SOUTH OF BEECHWOOD...AND
  MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PRATTVILLE...MONTGOMERY...MILLBROOK...WETUMPKA...CANTELOUS...
  AUTAUGA COUNTY AIRPORT...DANNELLY FIELD AND WOODCREST.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 147 THROUGH 181...
INTERSTATE 85 EXIT NUMBERS 1 THROUGH 16...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CST THURSDAY FOR
SOUTHEASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3196 8680 3223 8660 3238 8667 3267 8601
      3265 8589 3250 8589 3248 8587 3245 8589
      3245 8599 3243 8599 3242 8602 3234 8599
      3234 8597 3228 8593 3227 8598 3217 8600
TIME...MOT...LOC 1635Z 246DEG 54KT 3235 8657 3227 8650
          3218 8656 3206 8665

$$

MA
2 follow-up statements
158 
WWUS54 KBMX 201652
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1052 AM CST THU DEC 20 2012

ALC001-201701-
/O.CAN.KBMX.SV.W.0301.000000T0000Z-121220T1715Z/
AUTAUGA AL-
1052 AM CST THU DEC 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AUTAUGA COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3201 8662 3224 8656 3237 8657 3234 8653
      3234 8650 3240 8646 3241 8641 3249 8641
      3266 8601 3265 8589 3250 8589 3248 8587
      3245 8589 3245 8599 3242 8602 3233 8599
      3228 8594 3227 8599 3217 8600
TIME...MOT...LOC 1651Z 246DEG 54KT 3245 8631 3237 8624
          3228 8630 3209 8643

$$

ALC051-085-101-201715-
/O.CON.KBMX.SV.W.0301.000000T0000Z-121220T1715Z/
ELMORE AL-LOWNDES AL-MONTGOMERY AL-
1052 AM CST THU DEC 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTGOMERY...
EASTERN LOWNDES AND SOUTHERN ELMORE COUNTIES UNTIL 1115 AM CST...

AT 1047 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM HUNTER TO MONTGOMERY TO HOPE HULL TO DAVENPORT...MOVING
NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  WETUMPKA...BOB WOODRUFF LAKE...SNOWDOUN...PINEDALE...AUBURN
  UNIVERSITY IN MONTGOMERY...BLUE RIDGE...EMERALD MOUNTAIN...
  SPRAGUE...MOUNT MEIGS AND PIKE ROAD.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 147 THROUGH 181...
INTERSTATE 85 EXIT NUMBERS 1 THROUGH 16...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3201 8662 3224 8656 3237 8657 3234 8653
      3234 8650 3240 8646 3241 8641 3249 8641
      3266 8601 3265 8589 3250 8589 3248 8587
      3245 8589 3245 8599 3242 8602 3233 8599
      3228 8594 3227 8599 3217 8600
TIME...MOT...LOC 1651Z 246DEG 54KT 3245 8631 3237 8624
          3228 8630 3209 8643

$$

5
188 
WWUS54 KBMX 201703
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1103 AM CST THU DEC 20 2012

ALC085-201713-
/O.CAN.KBMX.SV.W.0301.000000T0000Z-121220T1715Z/
LOWNDES AL-
1103 AM CST THU DEC 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LOWNDES COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3207 8641 3224 8641 3228 8648 3234 8649
      3240 8646 3242 8641 3249 8641 3266 8601
      3265 8589 3250 8589 3248 8587 3245 8589
      3245 8599 3242 8602 3233 8599 3228 8594
      3226 8599 3217 8600
TIME...MOT...LOC 1703Z 254DEG 37KT 3244 8623 3236 8619
          3227 8622 3208 8635

$$

ALC051-101-201715-
/O.CON.KBMX.SV.W.0301.000000T0000Z-121220T1715Z/
ELMORE AL-MONTGOMERY AL-
1103 AM CST THU DEC 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTGOMERY AND
SOUTHERN ELMORE COUNTIES UNTIL 1115 AM CST...

AT 1101 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BOYLSTON TO AUBURN UNIVERSITY IN MONTGOMERY TO PINEDALE TO
DAVENPORT...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  WETUMPKA...AUBURN UNIVERSITY IN MONTGOMERY...BLUE RIDGE...
  SPRAGUE...MOUNT MEIGS...EMERALD MOUNTAIN...PIKE ROAD...WAUGH...
  ECLECTIC AND KENT.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 164 THROUGH 181...
INTERSTATE 85 EXIT NUMBERS 1 THROUGH 16...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3207 8641 3224 8641 3228 8648 3234 8649
      3240 8646 3242 8641 3249 8641 3266 8601
      3265 8589 3250 8589 3248 8587 3245 8589
      3245 8599 3242 8602 3233 8599 3228 8594
      3226 8599 3217 8600
TIME...MOT...LOC 1703Z 254DEG 37KT 3244 8623 3236 8619
          3227 8622 3208 8635

$$

5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 7:49 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Dec 20, 7:49 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 AM CST THU DEC 20 2012

.UPDATE...MESOSCALE UPDATE.

13Z SURFACE MESOANALYSIS REVEALS NOTHING OUT OF THE ORDINARY --
PRETTY MUCH A TEXT BOOK SURFACE PRESSURE PATTERN ASSOCIATED WITH THE
COLD FRONT AND BIG SURFACE LOW OVER IL.  INSTABILITY PARAMETERS ON
SPC'S PAGE SUGGEST A LACK OF SURFACE BASED INSTABILITY IN THE BMX
COUNTY WARNING AREA. WHAT VERY LITTLE SBCAPE THERE IS AT THIS TIME
IS LIMITED TO FAR SOUTH MS AND SOUTHWEST AL. OTHER COMPOSITE INDICES
OFF THE SPC MESOANALYSIS ALSO SUPPORT THE THOUGHT THAT THE BEST
CHANCES OF SURFACE-BASED CELLULAR STORMS FOR NOW IS SOUTH OF THE BMX
CWA.

HAVING SAID THAT...LOW LEVEL WINDS ARE FAIRLY STOUT AND THE
MID/UPPER 60S DEWPOINTS AS FAR NORTH AS MEI ARE A BIT CONCERNING.
ADVECTION OF THAT WARM AND MOIST AIR FROM THE SOUTH WILL CONTINUE
THROUGH THE REST OF THE MORNING...AND OUR SOUTHERN COUNTIES COULD
SEE SOME INCREASINGLY SURFACE-BASED INFLOWS DURING THE NEXT 2-3
HOURS. THERE IS PLENTY OF SHEAR TO HELP ORGANIZE ANY UPDRAFTS THAT
ARE ABLE TO BECOME SUSTAINED. THE AREA WE WILL HAVE TO WATCH CLOSELY
IS FROM LINDEN EASTWARD TO SELMA AND MONTGOMERY...PERHAPS EVENTUALLY
EASTWARD FROM THERE TO THE STATE LINE.

BOTTOM LINE FOR THE BMX CWA IS TO EXPECT MAINLY SEVERE THUNDERSTORM
WARNINGS (AT MOST) ASSOCIATED WITH THE ADVANCING LINE OF
CONVECTION...WHILE WATCHING FOR INCREASED SURFACE-BASED INSTABILITY
THAT MAY EVENTUALLY LEAD TO A HIGHER TORNADO THREAT.

&&

.DISCUSSION...

(NON-SHORT TERM PORTION OF PREVIOUSLY ISSUED DISCUSSION).

THE STRONGEST GRADIENT WINDS WILL BE BEHIND THE FRONT...WITH
SUSTAINED WEST WIND SPEEDS OF 20 TO 25 MPH WITH GUSTS TO 40 MPH.
ALSO...AREAS IN NORTHEAST ALABAMA WITH ELEVATIONS ABOVE 1200 FEET
AGL WILL EXPERIENCE STRONG SOUTH PRE-FRONTAL WINDS THIS
MORNING...WITH SUSTAINED SPEEDS OF 30-40 MPH AND GUSTS UP TO 50 MPH.
THE RAIN SHOULD END QUICKLY AFTER FRONTAL PASSAGE...WITH ALL THE
RAIN OUT OF CENTRAL ALABAMA BY SUNSET TODAY. SKIES WILL ALSO CLEAR
RAPIDLY BEHIND FRONT AS THE SURFACE LOW WILL LIFT WELL NORTHEAST OF
ALABAMA...AND LIMIT POTENTIAL FOR WRAP AROUND LOW CLOUDS. SURFACE
WINDS WILL STAY IN THE 10-20 MPH RANGE TONIGHT WITH GUSTS TO 30 MPH.
COMBINED WITH TEMPERATURES FALLING INTO THE UPPER 20S TO LOWER
30S...WIND CHILL VALUES WILL DROP INTO THE UPPER TEENS TO LOWER 20S
TOWARDS SUNRISE FRIDAY.

FRIDAY WILL BE COLD WITH HIGHS ONLY IN THE 40S FOR AREAS NORTH OF
I-20. SURFACE WINDS WILL ALSO INCREASE AGAIN DURING THE DAY...
WITH SPEEDS IN THE 15 TO 25 MPH RANGE. A GRADUAL WARMING TREND
OVER THE WEEKEND AS THE SURFACE RIDGE MOVES OFF TO THE EAST. THE
MODELS ARE HINTING AT A RAPID RETURN OF LOW LEVEL MOISTURE ON
SUNDAY WITH SHOWERS DEVELOPING ALONG THE MISSISSIPPI RIVER AND
SPREADING NORTHEAST INTO NORTH ALABAMA. FOR NOW...WILL HOLD OFF
ANY RAIN UNTIL SUNDAY NIGHT.

AS SOUTHERLY LOW LEVEL FLOW RETURNS ON MONDAY...A WARM FRONT OR
FRONTAL BOUNDARY WILL SET-UP FROM EAST TEXAS TO NORTH ALABAMA. THE
MODELS CONTINUE TO STRUGGLE WITH THE TIMING OF THE INITIAL SHORT
WAVE TROF. THE ECMWF MODEL IS NOW MUCH QUICKER IN DEVELOPING A
SURFACE LOW OVER TEXAS. CHANCE POPS WERE ALREADY IN THE FORECAST
FOR MONDAY AND TUESDAY...AND WILL LEAVE FORECAST FOR THESE TWO
DAYS UNCHANGED AT THIS TIME.

THE ACTIVE WEATHER PATTERN CONTINUES INTO THE EXTENDED FORECAST.
ANOTHER POTENT STORM SYSTEM WILL AFFECT CENTRAL ALABAMA JUST AFTER
CHRISTMAS IN THE WEDNESDAY OR THURSDAY TIME FRAME. THE GFS/ECMWF
AND ASSOCIATED ENSEMBLE GUIDANCE HAVE BEEN FAIR ON THE DEVELOPMENT
AND EVOLUTION OF THIS SYSTEM THE PAST SEVERAL DAYS. THE GFS HAD
ONE RUN YESTERDAY WHERE IT CHANGED BUT IT IS RIGHT BACK IN LINE
NOW. THE MAIN CONCERN BETWEEN MODELS IS THE TIMING LATITUDE OF THE
DEVELOPING UPPER SYSTEM. THE TIMING OF THE CENTRAL ALABAMA IMPACTS
HAS BEEN JUMPING AROUND BETWEEN WEDNESDAY THE 26 AND THURSDAY THE
27. I HAVE BEEN IMPRESSED WITH THE GENERALLY CONSENSUS OF THE
INSTABILITY PARAMETERS AHEAD OF THIS APPROACHING FRONT. IF THESE
PARAMETERS VERIFIED...WE WOULD BE LOOKING AT A DECENT SEVERE
WEATHER THREAT. IN ADDITION...COLD AIR IS LURKING AROUND. THE GFS
MODEL JUMP YESTERDAY DUG THE UPPER SYSTEM MUCH FARTHER SOUTH AND
BROUGHT THE COLD AIR DOWN.

AT THIS TIME...WILL NOT MENTION THIS SYSTEM IN THE HAZARDOUS
OUTLOOK. WILL WAIT ANOTHER RUN OR TWO AND SEE IF THIS CONTINUITY
CONTINUES. THIS IS A BUSY TRAVEL PERIOD JUST AFTER CHRISTMAS AND
THERE WILL BE A THREAT OF SEVERE AND WINTER WEATHER WITHIN A FEW
HUNDRED MILES OF CENTRAL ALABAMA. STAY TUNED TO THIS DEVELOPING
WEATHER SCENARIO CLOSELY AS WE MOVE THROUGH THE NEXT 7 DAYS.

58/75

&&

.AVIATION...
12Z TAF DISCUSSION.

COLD FRONT CURRENTLY NEARING THE MS RIVER WITH PREFRONTAL LINE OF
SHOWERS AND ISOLATED TSRA ADVANCING RAPIDLY EASTWARD ACROSS MS.  IN
ADVANCE OF THESE FEATURES WIDESPREAD MVFR CIGS AND SCATTERED TO
NUMEROUS SHRA HAVE OVERSPREAD MOST OF THE AREA...WITH IFR CIGS
GRADUALLY WORKING NORTHWARD TOWARD AREA. LOOK FOR MVFR CONDITIONS TO
PREVAIL UNTIL AFTER FRONTAL PASSAGE WITH BRIEF IFR CONDITIONS...
ESPECIALLY IN PASSING SHOWERS.  PRIMARY PREFRONTAL LINE OF SHRA/TSRA
EXPECTED TO REACH TCL AROUND 14Z...BHM AND EET AROUND 15Z...ANB AND
MGM 16Z-17Z TIME FRAME...AND TOI AROUND 18Z. HOWEVER...WESTERLY WIND
SHIFT ASSOCIATED WITH COLD FRONT SHOULD LAG BEHIND LINE OF SHRA/TSRA
BY 3 HOURS OR SO.

LOW LEVEL WIND SHEAR IS GOING TO BE A CONCERN AHEAD OF THE COLD
FRONT AS THE LOW LEVEL JET OF 45-55 KT PERSISTS THROUGH THE MORNING
HOURS. AFTER THE FRONTAL PASSAGE EXPECT WESTERLY WINDS TO PICK UP
CONSIDERABLY AT THE SURFACE...WITH SUSTAINED SPEEDS OF 20 KNOTS AND
GUSTS TO WELL OVER 30 KNOTS AT TIMES PREVAILING THROUGH THE
AFTERNOON.  WINDS SHOULD DIMINISH AFTER 00Z BUT STILL REMAIN BRISK
GENERALLY IN THE 10 TO 20 KNOT RANGE THROUGH THE REMAINDER OF THE
PERIOD.

41

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM CST THIS EVENING FOR
THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...
BULLOCK...CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...
CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...
HALE...JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...
MARION...MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...
RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Dec 20, 10:09 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1009 AM CST THU DEC 20 2012

ALZ011>015-017>050-211600-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1009 AM CST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A SEVERE THUNDERSTORM AND ISOLATED TORNADO THREAT WILL CONTINUE
UNTIL AROUND NOON FROM THE CITIES OF ANNISTON...SYLACAUGA...
PRATTVILLE...AND FORT DEPOSIT...EASTWARD TO THE GEORGIA STATE LINE.

EVEN OUTSIDE OF SHOWER AND THUNDERSTORM AREAS...WINDS MAY GUST AT
TIMES ABOVE 30 MPH.  THESE GUSTY WINDS ARE EXPECTED TO LAST UNTIL
AROUND 8 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH NOON TODAY.

In the hours before

Special weather statement, Dec 20, 8:47 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
847 AM CST THU DEC 20 2012

ALZ032>035-039>042-201530-
AUTAUGA AL-BIBB AL-CHILTON AL-DALLAS AL-HALE AL-LOWNDES AL-MARENGO
AL-PERRY AL-
847 AM CST THU DEC 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AUTAUGA...PERRY...EASTERN
MARENGO...NORTHWESTERN LOWNDES...SOUTHEASTERN HALE...DALLAS...
SOUTHWESTERN CHILTON AND SOUTHERN BIBB COUNTIES UNTIL 930 AM CST...

AT 844 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MERTZ TO NEWBERN TO
MILLER...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  UNIONTOWN...
  MARION...
  BRENT...
  VALLEY GRANDE...
  SELMA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3208 8721 3219 8733 3219 8736 3226 8745
      3225 8752 3213 8753 3213 8761 3211 8762
      3212 8786 3253 8760 3294 8738 3293 8666
      3247 8674 3206 8687
TIME...MOT...LOC 1447Z 273DEG 28KT 3286 8731 3253 8749
          3220 8770

56
Special weather statement, Dec 20, 9:09 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
909 AM CST THU DEC 20 2012

ALZ017-024>027-034>036-201600-
BIBB AL-BLOUNT AL-CHILTON AL-COOSA AL-JEFFERSON AL-SHELBY AL-ST.
CLAIR AL-TALLADEGA AL-
909 AM CST THU DEC 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TALLADEGA...SHELBY...ST.
CLAIR...EASTERN JEFFERSON...WESTERN COOSA...NORTHERN CHILTON...
EASTERN BIBB AND SOUTHEASTERN BLOUNT COUNTIES UNTIL 1000 AM CST...

AT 907 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LOCUST FORK TO TARRANT TO
VESTAVIA HILLS TO TALLADEGA NATIONAL FOREST...AND MOVING NORTHEAST AT
50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MOUNTAIN BROOK...
  CLEVELAND...
  PELHAM...
  ALABASTER...
  IRONDALE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3412 8633 3394 8637 3394 8633 3399 8628
      3397 8625 3399 8619 3390 8614 3391 8611
      3386 8610 3386 8606 3377 8605 3370 8615
      3367 8609 3283 8638 3282 8702 3284 8702
      3283 8713 3337 8691 3356 8689 3394 8669
TIME...MOT...LOC 1509Z 242DEG 50KT 3392 8659 3360 8675
          3343 8677 3295 8698

MA
Special weather statement, Dec 20, 9:28 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
928 AM CST THU DEC 20 2012

ALZ035-040>042-201615-
AUTAUGA AL-CHILTON AL-DALLAS AL-LOWNDES AL-
928 AM CST THU DEC 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA...LOWNDES...DALLAS AND
SOUTHERN CHILTON COUNTIES UNTIL 1015 AM CST...

AT 926 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LAWLEY TO PAUL M GRIST
STATE PARK TO DALLAS COUNTY HORSE ARENA TO FIVE POINTS...AND MOVING
EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SELMA...
  SELMONT-WEST SELMONT...
  CLANTON...
  MOSSES...
  PRATTVILLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3196 8685 3204 8687 3204 8718 3216 8730
      3254 8708 3257 8708 3260 8704 3283 8702
      3285 8646 3282 8646 3275 8637 3275 8641
      3248 8641 3237 8647 3236 8649 3233 8648
      3196 8664
TIME...MOT...LOC 1529Z 264DEG 37KT 3283 8690 3258 8695
          3237 8707 3221 8722

5
Local storm report, Dec 20, 9:55 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
955 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     TSTM WND DMG     FAYETTE                 33.69N 87.83W
12/20/2012                   FAYETTE            AL   LAW ENFORCEMENT

            TREES DOWN ACROSS HIGHWAY 102 AND ON HIGHWAY 18E JUST
            NORTH OF FAYETTE.

&&
Special weather statement, Dec 20, 9:57 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
957 AM CST THU DEC 20 2012

ALZ019-026>028-035>037-201645-
CALHOUN AL-CHILTON AL-CLAY AL-COOSA AL-ST. CLAIR AL-TALLADEGA
AL-TALLAPOOSA AL-
957 AM CST THU DEC 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALLAPOOSA...
TALLADEGA...EASTERN ST. CLAIR...COOSA...CLAY...EASTERN CHILTON AND
CALHOUN COUNTIES UNTIL 1045 AM CST...

AT 954 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RAGLAND TO CHILDERSBURG TO
CLANTON...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SYLACAUGA...
  WEOGUFKA...
  TALLADEGA...
  STEWARTVILLE...
  ROCKFORD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3389 8553 3387 8564 3381 8559 3377 8564
      3363 8565 3347 8589 3347 8579 3350 8576
      3349 8564 3331 8564 3285 8577 3282 8664
      3330 8636 3391 8615 3384 8605 3392 8597
      3391 8590 3395 8588 3396 8553 3395 8553
TIME...MOT...LOC 1558Z 244DEG 47KT 3382 8609 3329 8629
          3287 8649

5
Special weather statement, Dec 20, 10:13 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1013 AM CST THU DEC 20 2012

ALZ036-040>044-201700-
AUTAUGA AL-COOSA AL-DALLAS AL-ELMORE AL-LOWNDES AL-MONTGOMERY AL-
1013 AM CST THU DEC 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AUTAUGA...MONTGOMERY...
LOWNDES...ELMORE...SOUTHEASTERN DALLAS AND SOUTHERN COOSA COUNTIES
UNTIL 1100 AM CST...

AT 1010 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MARBURY TO WHITE HALL TO 8
MILES EAST OF SNOW HILL...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MOSSES...
  PRATTVILLE...
  HAYNEVILLE...
  MILLBROOK...
  EQUALITY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3204 8687 3204 8694 3230 8686 3270 8657
      3271 8641 3275 8637 3284 8646 3284 8601
      3275 8601 3274 8588 3249 8588 3242 8602
      3228 8592 3225 8600 3198 8600 3198 8631
      3205 8631 3205 8639 3198 8640 3198 8686
TIME...MOT...LOC 1613Z 263DEG 38KT 3273 8638 3230 8673
          3205 8685

5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 9:04 PM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more23 hr
Dec 20, 6:26 AM CSTSpecial Weather StatementBMXFayette, Lamar, Marion64 min
Dec 20, 6:46 AM CSTSpecial Weather StatementBMXGreene, Pickens, Sumter59 min
Dec 20, 6:56 AM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion49 min
Dec 20, 7:03 AM CSTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter57 min
Dec 20, 7:35 AM CSTSpecial Weather StatementBMXWalker, Winston55 min
Dec 20, 7:45 AM CSTSpecial Weather StatementBMXGreene, Hale, Tuscaloosa45 min
Dec 20, 8:21 AM CSTSevere Thunderstorm WarningBMXAutauga, Dallas24 min
Dec 20, 8:25 AM CSTSpecial Weather StatementBMXBibb, Blount, Jefferson, Shelby50 min
Dec 20, 8:47 AM CSTSpecial Weather StatementBMXChilton, Dallas, Perry43 min
Dec 20, 9:09 AM CSTSpecial Weather StatementBMXBlount, Chilton, St. Clair, Shelby51 min
Dec 20, 9:28 AM CSTSpecial Weather StatementBMXAutauga, Dallas, Lowndes47 min
Dec 20, 9:57 AM CSTSpecial Weather StatementBMXCalhoun, Clay, Coosa, Talladega, Tallapoosa48 min
Dec 20, 10:13 AM CSTSpecial Weather StatementBMXAutauga, Elmore, Lowndes, Montgomery47 min
Dec 20, 10:43 AM CSTSpecial Weather StatementBMXChambers, Clay, Cleburne, Randolph, Tallapoosa47 min
Dec 20, 11:13 AM CSTSpecial Weather StatementBMXBullock, Lee, Macon, Montgomery47 min
Dec 20, 11:56 AM CSTSpecial Weather StatementBMXBarbour, Bullock, Lee, Pike, Russell64 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.